Central Nervous System Demyelination Related to Tumour Necrosis Factor Alpha Inhibitor

Shin Yee Chey, Allan G. Kermode

Research output: Contribution to journalArticlepeer-review

6 Citations (Scopus)

Abstract

Background: An association between tumour necrosis factor alpha (TNF-α) inhibitors exposure and central nervous system (CNS) demyelinating disorders has been postulated but is poorly understood. Objectives: Describe the clinical spectrum and progress of a cohort of patients who developed demyelinating disorder following exposure to TNF-α inhibitor. Methods: Retrospective chart review of patients who presented to a single neurologist in Western Australia between May 2003 and July 2020. Results: 7 patients (6 females and 1 male) were identified. Mean age was 49.1 years. Mean follow-up time was 2.9 years. Mean interval between commencement of TNF-α inhibitor and onset of demyelinating event was 3 years. The spectrum of demyelinating events included transverse myelitis (N = 3), acute brainstem syndrome (N = 1) and optic neuritis (N = 1). 2 patients had an atypical presentation but had MRI findings which unequivocally showed demyelinating changes. 2 patients had a monophasic event while the other 5 patients were diagnosed to have multiple sclerosis. All symptomatic patients with multiple sclerosis were started on disease modifying therapy and remained relapse free during follow-up. Conclusion: Exposure to TNF-α inhibitor appears to increase the risk of demyelinating event. Whether TNFα inhibition directly results in CNS demyelination or trigger demyelination in susceptible individuals requires further research.

Original languageEnglish
JournalMultiple Sclerosis Journal - Experimental, Translational and Clinical
Volume8
Issue number1
DOIs
Publication statusPublished - 5 Jan 2022
Externally publishedYes

Fingerprint

Dive into the research topics of 'Central Nervous System Demyelination Related to Tumour Necrosis Factor Alpha Inhibitor'. Together they form a unique fingerprint.

Cite this